Format

Send to

Choose Destination
J Investig Med High Impact Case Rep. 2014 Mar 18;2(1):2324709614527812. doi: 10.1177/2324709614527812. eCollection 2014 Jan-Mar.

Postural Orthostatic Tachycardia With Chronic Fatigue After HPV Vaccination as Part of the "Autoimmune/Auto-inflammatory Syndrome Induced by Adjuvants": Case Report and Literature Review.

Author information

1
Sheba Medical Center, Tel-Hashomer, Israel ; University of British Columbia, Vancouver, British Columbia, Canada.
2
Sheba Medical Center, Tel-Hashomer, Israel ; Sapienza University of Rome, Rome, Italy.
3
Sheba Medical Center, Tel-Hashomer, Israel ; Tel Aviv University, Tel Aviv, Israel.

Abstract

We report the case of a 14-year-old girl who developed postural orthostatic tachycardia syndrome (POTS) with chronic fatigue 2 months following Gardasil vaccination. The patient suffered from persistent headaches, dizziness, recurrent syncope, poor motor coordination, weakness, fatigue, myalgias, numbness, tachycardia, dyspnea, visual disturbances, phonophobia, cognitive impairment, insomnia, gastrointestinal disturbances, and a weight loss of 20 pounds. The psychiatric evaluation ruled out the possibility that her symptoms were psychogenic or related to anxiety disorders. Furthermore, the patient tested positive for ANA (1:1280), lupus anticoagulant, and antiphospholipid. On clinical examination she presented livedo reticularis and was diagnosed with Raynaud's syndrome. This case fulfills the criteria for the autoimmune/auto-inflammatory syndrome induced by adjuvants (ASIA). Because human papillomavirus vaccination is universally recommended to teenagers and because POTS frequently results in long-term disabilities (as was the case in our patient), a thorough follow-up of patients who present with relevant complaints after vaccination is strongly recommended.

KEYWORDS:

ASIA syndrome; Gardasil; HPV vaccine; Postural orthostatic tachycardia; autoantibodies; autoimmunity; chronic fatigue; vaccine adjuvants

Supplemental Content

Full text links

Icon for Atypon Icon for PubMed Central
Loading ...
Support Center